A coroner says Auckland District Health Board should reinforce its warnings about the side effects of schizophrenia drug clozapine after a man's death in 2016.

Daryl Murray died on July 21, 2016, of sepsis, a life-threatening complication of an infection. Murray had suffered from mega-colon, or abnormal dilation of the colon, Coroner Katherine Greig ruled.

The 43-year-old, who was single and had been living with his mother and stepfather for the past 18 months in Auckland, was discovered dead by his mother.

The night before Murray's death, his mother heard him go to the toilet about four times early in the morning, which was unusual for him.

Advertisement

When she left for work around 7am, she noticed his bedroom door was closed and when she returned home around 4.45pm she found Murray lying unresponsive in bed.

Murray was pronounced dead at the scene by ambulance staff.

Subscribe to Premium

Murray was diagnosed with schizophrenia in 1989 and started taking clozapine in 1995 or early 1996. After he started taking it, Murray's mental condition was stable and positive, Greig found.

Clozapine was an effective medication used to treat schizophrenia but was known to have side effects such as fatal constipation or bowel obstruction - the leading cause of death related to the drug in New Zealand.

Between 2007 and 2019, 233 people died from antipsychotic medication, including clozapine.

To prevent clozapine-induced constipation, users should drink enough water, eat fruit and fibre, take medication regularly and get regular exercise.

Furthermore, to prevent death from constipation, each patient and their family or caregivers should know how regular their bowel movements were.

Patients should also be regularly reminded to contact their general practitioner or mental health team if constipation/abdominal pain or vomiting arose.

Advertisement

Pharmaceutical Society of New Zealand president Ian McMichael says pharmacists are in an "ideal position" to help mental health patients.

Serious mental health illnesses reduced life expectancy by up to 25 years, however, many of the deaths from physical health problems were preventable, McMichael said.

"Māori and Pacific populations are particularly at risk, with Māori men the largest group prescribed clozapine," he said.

"There are approximately 5000 clozapine patients in New Zealand. Pharmacists see these people regularly when they come to collect their medication.

"Pharmacists are in an ideal position to provide these patients with extra support for their physical and mental health."

The society said pharmacists could explain to clients picking up their medication about medication use, smoking cessation, bowel habits, diet, exercise, alcohol use and general mood.

Murray was a client of Cornwall House Community Health Centre at the time of his death.

On February 29, 2016, Murray's Cornwall House case manager noticed he had developed constipation as a side effect of clozapine.

He was checked in six-week intervals by his treating team as a result and by May 23, 2016, Murray said his condition had improved and a script for laxatives was provided.

READ MORE:
Coroner slams 'liar' catfish over 20-year-old's tragic suicide
Covid-19: Most deaths would not need to be reported to coroner
Covid 19: Fewer suicides during lockdown level 4 - Chief Coroner
'A classic mistake': Coroner's findings on child's death labelled as victim blaming

Greig deemed Murray's death was caused by a known side effect of clozapine.

She recommended the Auckland District Health Board strengthened the warnings about the dangers of constipation in those taking clozapine.

Even though a patient might have been taking the drug uneventfully for many years, as Murray had been, complications could arise.

Stronger messages in the guidelines about proactive follow-up, assertive education and management of patients who raise constipation as an issue should be included, Greig said.

A copy of her findings was sent to the Centre for Adverse Reactions Monitoring in Dunedin and to Medsafe.